Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 5, NWS Birmingham, AL

April 22, 202039 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Apr 22, 2020, 10:23 PM CDT for 39 counties in Alabama. It took effect at Apr 23, 2020, 3:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2020, 10:23 PM CDT (03:23 UTC)
In effect from
Apr 23, 2020, 3:00 AM CDT
Expired
Apr 23, 2020, 12:22 PM CDT
In force
9 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS74 KBMX 230323
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1023 PM CDT Wed Apr 22 2020

ALZ011>015-017>050-231200-
/O.NEW.KBMX.WI.Y.0005.200423T0800Z-200423T1700Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1023 PM CDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CDT THURSDAY...

* WHAT...Southeast winds 10 to 20 mph with gusts up to 35 mph 
  expected.

* WHERE...All of Central Alabama.

* WHEN...From 3 AM to noon CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

08
2 follow-up statements
689 
WWUS74 KBMX 231128
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
628 AM CDT Thu Apr 23 2020

ALZ011>015-017>050-232100-
/O.EXT.KBMX.WI.Y.0005.000000T0000Z-200423T2100Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
628 AM CDT Thu Apr 23 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...All of Central Alabama.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
987 
WWUS74 KBMX 231722
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1222 PM CDT Thu Apr 23 2020

ALZ011>015-017>050-231830-
/O.CAN.KBMX.WI.Y.0005.000000T0000Z-200423T2100Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1222 PM CDT Thu Apr 23 2020

...WIND ADVISORY IS CANCELLED...

The Wind Advisory in effect for central Alabama has been
cancelled. Winds and wind gusts are no longer expected to reach
advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 22, 7:30 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 22, 7:30 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
730 PM CDT Wed Apr 22 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 329 PM CDT Wed Apr 22 2020/
Today through Friday.

Several shortwaves will move through the area this afternoon through
tomorrow morning, ahead of the main low-amplitude trough with
embedded upper low currently over the Southern Plains. Light rain
associated with the first wave is about to move out of our eastern
counties. The next wave lifts through the area late this afternoon
and this evening. Low-levels remain dry, but strong omega at 500mb
and isentropic lift associated with a 700mb speed max should result
in an area of mainly light rain lifting northeastward this evening.
Seeing a couple embedded lightning strikes from mid-level convection
with this wave over Mississippi, so a couple rumbles of thunder may
be possible this evening but nothing strong. Strong to severe
convection currently over the ArkLaTex is expected to grow upscale
into an MCS tonight, aided by a 50-60kt LLJ and strong upper-level
diffluence, moving into our western counties between 2 and 5 AM. For
our area, this activity will be mainly north of a northward lifting
warm front, resulting in elevated instability but negligible
surface-based instability. However with steep mid-level lapse rates
and plenty of shear, some damaging winds and hail may occur with
this morning activity, with the main threat across our southern
counties where the line looks to be most organized. Will have to
keep an eye on our far southeast counties during the mid to late
morning hours, because if some weak surface-based instability can
work in ahead of the line then an isolated tornado threat could
develop as well. Also, depending on the orientation of the line,
there could be some training of storms across our south-central and
southwest counties, which could result in localized flash flooding
in those areas due to saturated soils.

Strong height falls will occur during the morning to midday hours as
the low-amplitude trough approaches and the upper low moves into the
Mid-South region. At the same time, a secondary speed max will move
across southern Alabama and the Gulf Coast. At the surface, a
surface low will move northeastward across Kentucky and Tennessee,
with a trailing Pacific front/dry line-like feature moving into West
Alabama during the afternoon. The morning MCS and subsequent air
mass recovery or lack thereof will play a huge role in the severe
threat the rest of the day. The general consensus of guidance is
that a convective outflow boundary will push well into our far
southeast counties, with a stable cold pool lingering across our
east-central counties for much of the day. Instability will build in
from the southwest during the afternoon along/ahead of a mid-level
dry intrusion. The instability axis in the consensus of guidance is
very narrow right along the front in our northern counties, but
broader across our southern counties. There are some outlier
solutions such as the NAM and to some extent the NSSL WRF that
indicate a broader axis of instability across our northern counties.
The NAM indicates a low-probability alternative scenario with a more
substantial threat across our area, but this is not supported by the
guidance consensus and also matches the typical bias of the model.
On the other end of the spectrum, another alternative scenario
indicated by some the guidance is that the outflow boundary and
associated convection continue to push south of the area, with
additional development along the Gulf Coast due to the secondary
speed max, greatly limiting the severe threat across our entire
area. Our threat graphics continue to indicate the most likely
scenario, with the main threat of scattered to numerous severe
storms across the southern counties, and isolated to widely
scattered severe storms across the north.

Regarding specific severe hazards, large hail appears to be the
highest confidence severe threat given steep mid-level lapse rates,
"tall/fat" CAPE profiles, and strong deep layer shear. The
CAPE/shear parameters and dry air aloft will also be favorable for
damaging wind as well. The more conditional though highest impact
threat will be for tornadoes. The main LLJ axis will shift east of
the area by afternoon and will be veering with time. Winds at the
surface will also be veered as the surface low will be due north of
the area and also not deepening with time. This will limit
SRH/critical angles somewhat and associated streamwise vorticity
ingestion by updrafts. The strong CAPE will partially compensate for
this, however, resulting in potential for a few tornadoes but the
potential for strong tornadoes is uncertain. A localized threat for
a strong tornado or two could develop mainly in our southeast
counties depending on mesoscale factors such as locally backed winds
near an outflow boundary, but this remains too uncertain to
explicitly mention in our forecast at this time. Also of note, will
have to monitor the potential for wind gusts to approach wind
advisory criteria across our far southern counties as well.

32/Davis

.LONG TERM...
/Updated at 329 PM CDT Wed Apr 22 2020/
Thursday night through Wednesday.

Potential severe weather maker will be exiting at the start of the
long term. There could still be a few thunderstorms mainly east of I-
65, but most of the severe threat should be over.

Another low amplitude trough moves by late Friday and early
Saturday. The associated surface front moves by quickly early
Saturday. The mean moisture ahead of this system is very limited,
and most areas will not even get any rain. Will keep the highest
rain chances north of I-20 with no pops in Barbour County.

The models are in good agreement with the synoptic pattern through
Tuesday. Central Alabama remains under northwest flow aloft and dry
conditions will persist. Temperatures will be in the normal ballpark
for late April.

It appears that the next system approaches at the very end of the
period. The models are out of phase here, so expected some
adjustments. This front would bring some rain and thunderstorms
chances area wide.

75

&&

.AVIATION...
00Z TAF Discussion.

A low pressure system will move from near OK to the Virginias. It
will drag a front across C AL Fri afternoon/evening. Ahead of it,
showers and thunderstorms will move across the area tonight into
Friday. Initially we should see mainly showers this evening. After
6z we should see TS more across the area. The TS will mainly be in
the NW 1/2 of state in the late night/pre-dawn hours. The activity
will spread southeast during the morning and afternoon. MVFR
conditions develop in W AL around 11-12z and spread across the
whole area by 15-16z. Some IFR is possible but more MVFR is
expected. During the afternoon VFR cigs should work their way in
from SW to NE across the state as storms continues SE.

AMD NOT SKED at ASN/MGM/TOI as there are comms issues.

08

&&

.FIRE WEATHER...

The next storm system will move into the region tonight into
Thursday. Additional heavy rain and thunderstorms will be possible
with this system. Dry conditions return for Friday, but rain
chances will return to start the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  74  53  77  56 /  90  90  40   0  40
Anniston    55  75  55  78  57 /  80 100  40   0  20
Birmingham  57  77  56  79  59 / 100  90  30   0  40
Tuscaloosa  59  80  56  81  60 / 100  90  20   0  40
Calera      58  77  56  79  59 /  90 100  30   0  30
Auburn      58  72  57  80  59 /  50 100  60   0  10
Montgomery  62  78  59  84  61 /  50 100  40   0  10
Troy        62  76  59  84  62 /  40 100  50   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch from 1 AM CDT Thursday through Thursday
evening for the following counties: Autauga...Bibb...Chilton...
Dallas...Elmore...Greene...Hale...Lowndes...Marengo...
Montgomery...Perry...Pickens...Sumter...Tuscaloosa.

&&
Hazardous weather outlook, Apr 22, 3:43 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
343 PM CDT Wed Apr 22 2020

ALZ011>015-017>050-232345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
343 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible beginning late tonight after 3 AM.
Through sunrise the main threat of severe storms will be along and
west of Interstate 65.

Heavy rain and localized flash flooding will also be possible,
especially south and west of a Tuscaloosa to Montgomery line.

Minor river flooding will continue across the southern half of
Central Alabama. Please see flood statements for specific details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for severe thunderstorms for all of Central Alabama,
including golf ball size hail, damaging winds up to 70 mph, and
tornadoes continues through 7 PM. The highest threat of severe
storms will be south of a Demopolis to Clanton to Auburn line.

Heavy rain and localized flash flooding will also be likely,
especially south and west of a Tuscaloosa to Montgomery line.

Winds outside of storms could gust to near 35 mph across far southern
Central Alabama as well.

Minor to moderate river flooding will continue through the week.
Please see flood statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late tonight and Thursday. Please follow all local, state, and CDC
guidelines in regards to travel.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:45 AM CDTSpecial Weather StatementBMXGreene45 min
Apr 23, 3:27 AM CDTSpecial Weather StatementBMXSumter48 min
Apr 23, 4:38 AM CDTSpecial Weather StatementBMXHale, Perry52 min
Apr 23, 5:12 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby, Tuscaloosa3 hr
Apr 23, 5:24 AM CDTSpecial Weather StatementBMXChilton, Coosa, Shelby, Talladega51 min
Apr 23, 6:18 AM CDTSpecial Weather StatementBMXLowndes42 min
Apr 23, 6:33 AM CDTSevere Thunderstorm WarningBMXLowndes29 min
Apr 23, 7:01 AM CDTSpecial Weather StatementBMXMontgomery44 min
Apr 23, 8:01 AM CDTSpecial Weather StatementBMXBarbour, Pike44 min
Apr 23, 9:14 AM CDTSpecial Weather StatementBMXBarbour46 min
Apr 23, 1:58 PM CDTSevere Thunderstorm WarningBMXSumter47 min
Apr 23, 2:22 PM CDTSevere Thunderstorm WarningBMXGreene38 min
Apr 23, 2:47 PM CDTSevere Thunderstorm WarningBMXHale43 min
Apr 23, 3:06 PM CDTSpecial Weather StatementBMXDallas39 min
Apr 23, 3:20 PM CDTSpecial Weather StatementBMXBibb40 min
Apr 23, 3:39 PM CDTSevere Thunderstorm WarningBMXBibb32 min
Apr 23, 3:41 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter49 min
Apr 23, 3:53 PM CDTSevere Thunderstorm WarningBMXChilton51 min
Apr 23, 4:06 PM CDTSpecial Weather StatementBMXHale, Perry54 min
Apr 23, 4:17 PM CDTSevere Thunderstorm WarningBMXHale, Perry32 min
Apr 23, 4:29 PM CDTSpecial Weather StatementBMXMarengo46 min
Apr 23, 4:34 PM CDTSpecial Weather StatementBMXCoosa41 min
Apr 23, 4:47 PM CDTSpecial Weather StatementBMXMarengo43 min
Apr 23, 4:54 PM CDTSpecial Weather StatementBMXChilton36 min
Apr 23, 4:59 PM CDTSpecial Weather StatementBMXChilton46 min
Apr 23, 5:14 PM CDTSpecial Weather StatementBMXChilton, Coosa46 min
Apr 23, 5:29 PM CDTSpecial Weather StatementBMXTallapoosa46 min
Apr 23, 5:34 PM CDTAreal Flood AdvisoryBMXCoosa, Tallapoosa3 hr

Nearby

Wind Advisories in Alabama, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.